Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 165, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 2004, 3:41 AM CDT for Ellsworth County, Lincoln County, Kansas. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2004, 3:41 AM CDT (08:41 UTC)
- Expired
- Jun 15, 2004, 4:45 AM CDT
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Ellsworth County, KS, Lincoln County, KS
The radar
The Wichita radar (KICT), 154 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 4:06 AM CDT | TSTM WND GST 68 | Ellsworth, KS | COURTESY KSN WEATHERLAB. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 11:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Jun 15, 3:40 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1361 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 2935 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 150841 SVRICT KSC053-105-150945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 340 AM CDT TUE JUN 15 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LINCOLN COUNTY IN CENTRAL KANSAS ELLSWORTH COUNTY IN CENTRAL KANSAS * UNTIL 445 AM CDT. * AT 341 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF LUCAS TO 4 MILES SOUTHEAST OF CLAFLIN...OR ALONG A LINE EXTENDING FROM 20 MILES EAST OF RUSSELL TO 18 MILES NORTHEAST OF GREAT BEND...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR SYLVAN GROVE AROUND 345 AM CDT... NEAR EXIT 216 ON INTERSTATE 70 AROUND 350 AM CDT... NEAR ELLSWORTH AROUND 355 AM CDT... NEAR LINCOLN AROUND 400 AM CDT... NEAR BEVERLY AROUND 410 AM CDT... THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS. THIS IS A DANGEROUS LINE OF THUNDERSTORMS. SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LINCOLN AND ELLSWORTH COUNTIES UNTIL 445 AM CDT. LAT...LON 3911 9846 3855 9846 3854 9794 3910 9797 $$ /ES NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:42 AM CDT, 59 minutes earlier.
Area forecast discussion, Jun 15, 2:42 AM CDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 242 AM CDT TUE JUN 15 2004 .DISCUSSION... MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE POTENTIAL FOR WIND DAMAGE WITH THIS COMPLEX MOVING THROUGH WESTERN AND CENTRAL KANSAS THIS MORNING. TODAY: LOOKS TO BE A VERY ACTIVE MORNING SETTING UP FOR CENTRAL AND POSSIBLY SOUTH CENTRAL KANSAS. UPPER COMPLEX OF STORMS MOVING THROUGH NORTHWEST KANSAS IS STARTING TO SHOW BOW SEGMENTS AS IT ACCELERATES EAST. PROFILERS ARE SHOWING A DECENT LOW LEVEL JET WITH A GOOD COLD POOL IN PLACE WITH THIS SQUALL LINE. WOULD NOT BE SURPRISED TO 70 TO 80 MPH WINDS WITH SOME OF THESE BOWING SEGMENTS, ESPECIALLY IN CENTRAL KANSAS MAINLY NORTH OF HUTCHINSON TO EL DORADO LINE. THINGS SHOULD BE VERY QUIET THIS AFTERNOON AS THE COLD POOL SETS UP CAMP OVER MOST OF THE CWFA. TONIGHT: LOOKS LIKE THINGS COULD GET GOING AGAIN ACROSS CENTRAL KANSAS LATE TONIGHT ESPECIALLY WITH DECENT ISENTROPIC LIFT SETTING UP ACROSS NORTHWEST KANSAS. THE ONLY THING THAT COULD NEGATE THINGS IS A WEAKER LOW LEVEL JET. THIS WOULD TEND TO FAVOR MORE OF HEAVY RAIN EPISODE SINCE THE CORFIDI VECTORS WOULD BE SMALL. STEERING FLOW WOULD ALSO KEEP MOST OF THE STORMS IN NORTHWEST KANSAS. WE WILL SEE. WEDNESDAY: UPPER LEVEL JET STREAK WILL BE IN PLACE ACROSS THE NORTHERN PLAINS. MEANWHILE, AN UPPER LEVEL WAVE WILL MOVE THROUGH THAT REGION AS WELL AND HELP PUSH A FRONTAL BOUNDARY SOUTH THROUGH CENTRAL KANSAS BY LATE IN THE DAY. THE AID WITH THE RIGHT ENTRANCE REGION OF THE UPPER LEVEL JET WILL BRING A GOOD SHOT OF STORMS TO THAT AREA BY LATE AFTERNOON. OTHERWISE, THE REMAINDER OF THE REGION WILL SEE SCATTERED SHOWERS AND POSSIBLY A FEW THUNDERSTORMS DUE TO WEAK CAPPING. THURSDAY-SUNDAY: NO REAL BIG CHANGES IN THIS FORECAST PACKAGE AS TEMPERATURES LOOK TO BE IN GOOD SHAPE. CHANCES OF PRECIPITATION SHOULD LINGER AS THE FRONTAL BOUNDARY LURKS JUST SOUTH OF THE BORDER THURSDAY AND FRIDAY. THE FRONT SHOULD LIFT NORTH FRIDAY NIGHT BEFORE ANOTHER WAVE RIDES THROUGH THE NORTHERN PLAINS SATURDAY AND SURGES THE FRONT THROUGH. && .PRELIMINARY POINT TEMPS/POPS... WICHITA 89 70 82 62 / 30 20 40 60 HUTCHINSON 90 69 77 62 / 30 20 50 50 NEWTON 89 69 79 62 / 30 20 50 60 ELDORADO 89 70 82 63 / 30 20 40 60 STROTHER FIELD 89 70 84 63 / 20 10 40 50 RUSSELL 91 67 76 59 / 50 40 60 40 GREAT BEND 91 67 77 60 / 40 30 50 40 SALINA 89 67 77 63 / 50 30 60 40 MCPHERSON 89 68 77 62 / 40 30 50 50 COFFEYVILLE 88 70 86 65 / 20 10 40 40 CHANUTE 88 70 85 64 / 20 10 40 40 IOLA 88 70 84 64 / 20 10 40 40 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 18/COX
Hazardous weather outlook, Jun 14, 11:10 AM CDT, 16 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1110 AM CDT MON JUN 14 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-151200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1110 AM CDT MON JUN 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WEAK COLD FRONT WILL SAG INTO CENTRAL KANSAS THIS AFTERNOON. THIS FRONT WILL TRIGGER ISOLATED TO SCATTERED THUNDERSTORMS ALONG IT. A FEW OF THESE STORMS WILL LIKELY BECOME SEVERE WITH THE MAIN THREATS BEING LARGE HAIL TO GOLFBALL SIZE AND DAMAGING WINDS. STORM MOVEMENT IS EXPECTED TO BE TO THE SOUTHEAST AT 15 MPH. THE THUNDERSTORMS ARE FIRST EXPECTED TO DEVELOP LATE THIS AFTERNOON, NORTHWEST OF A LINE FROM ANTHONY TO WICHITA TO COTTONWOOD FALLS. THE STORMS ARE EXPECTED TO CONTINUE PUSHING INTO MUCH OF SOUTH CENTRAL AND SOUTHEASTERN KANSAS THIS EVENING, WITH SCATTERED COVERAGE. THESE STORMS SHOULD MAINTAIN A LARGE HAIL AND DAMAGING WIND THREAT THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STRONG COLD FRONT WILL MOVE INTO CENTRAL AND SOUTHEAST KANSAS LATE TUESDAY NIGHT AND WEDNESDAY. THIS FRONT WILL BE A SLOW MOVER WHICH WILL BRING A CHANCE OF THUNDERSTORMS TO MOST OF THE REGION. IT IS TOO EARLY TO TELL WHETHER OR NOT THE STORMS WILL BECOME SEVERE. STAY TUNED TO LATER STATEMENTS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM COX/JMC
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 8:49 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 56 min |
| Jun 15, 12:20 AM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 55 min |
| Jun 15, 2:42 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 63 min |
| Jun 15, 3:46 AM CDT | Severe Thunderstorm Warning | ICT | Rice | 59 min |
| Jun 15, 3:51 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 54 min |
| Jun 15, 4:09 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 66 min |
| Jun 15, 4:37 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 53 min |
| Jun 15, 4:42 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 63 min |
| Jun 15, 4:49 AM CDT | Severe Thunderstorm Warning | ICT | Harvey | 56 min |
| Jun 15, 5:07 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 53 min |
| Jun 15, 5:30 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 60 min |
| Jun 15, 5:43 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 62 min |
| Jun 15, 5:44 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 61 min |
| Jun 15, 6:02 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.